Alert archive / Illinois / Tornado Warnings in 2025
Tornado Warning 12, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 20, 2025, 2:24 PM CDT for Henry County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2025, 2:24 PM CDT (19:24 UTC)
- Expired
- May 20, 2025, 3:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Henry County, IL
The radar
The Quad Cities radar (KDVN), 39 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:42 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817
WFUS53 KDVN 201924
TORDVN
ILC073-202015-
/O.NEW.KDVN.TO.W.0012.250520T1924Z-250520T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
224 PM CDT Tue May 20 2025
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Henry County in northwestern Illinois...
* Until 315 PM CDT.
* At 224 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Osco, or near Cambridge, moving northeast at 20
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Cambridge, Geneseo, Colona, Dayton, Henry County Fairgrounds,
Morristown, and Green River around 230 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Atkinson.
This includes the following highways...
Interstate 80 in Illinois between mile markers 6 and 28.
Interstate 74 in Illinois between mile markers 11 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4118 9035 4130 9040 4133 9043 4140 9043
4148 9038 4151 9035 4152 9011 4147 9001
4117 8991
TIME...MOT...LOC 1924Z 237DEG 17KT 4136 9030
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Gibbs4 follow-up statements
551
WWUS53 KDVN 201932 RRA
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
232 PM CDT Tue May 20 2025
ILC073-202015-
/O.CON.KDVN.TO.W.0012.000000T0000Z-250520T2015Z/
Henry IL-
232 PM CDT Tue May 20 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR CENTRAL
HENRY COUNTY...
At 232 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Osco, or near Cambridge, moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Geneseo and Dayton around 240 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Atkinson.
This includes the following highways...
Interstate 80 in Illinois between mile markers 6 and 28.
Interstate 74 in Illinois between mile markers 13 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4118 9024 4132 9030 4137 9034 4144 9036
4148 9038 4151 9035 4152 9011 4147 9001
4117 8991
TIME...MOT...LOC 1932Z 237DEG 17KT 4138 9026
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Gibbs566
WWUS53 KDVN 201941
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
241 PM CDT Tue May 20 2025
ILC073-202015-
/O.CON.KDVN.TO.W.0012.000000T0000Z-250520T2015Z/
Henry IL-
241 PM CDT Tue May 20 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR CENTRAL
HENRY COUNTY...
At 241 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Geneseo, or 7 miles north of Cambridge, moving
northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Geneseo and Atkinson around 245 PM CDT.
This includes the following highways...
Interstate 80 in Illinois between mile markers 6 and 28.
Interstate 74 in Illinois between mile markers 13 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4125 9015 4128 9028 4132 9030 4137 9034
4144 9036 4148 9038 4151 9035 4152 9011
4147 9001 4117 8991 4118 9007
TIME...MOT...LOC 1941Z 237DEG 17KT 4140 9021
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Gibbs650
WWUS53 KDVN 201947
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
247 PM CDT Tue May 20 2025
ILC073-202015-
/O.CON.KDVN.TO.W.0012.000000T0000Z-250520T2015Z/
Henry IL-
247 PM CDT Tue May 20 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR CENTRAL
HENRY COUNTY...
At 247 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Geneseo, or 8 miles north of Cambridge, moving
northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Geneseo and Atkinson around 255 PM CDT.
This includes Interstate 80 in Illinois between mile markers 11 and
28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4129 9008 4130 9022 4134 9025 4140 9030
4145 9032 4149 9032 4151 9030 4152 9011
4147 9001 4117 8991 4118 8999
TIME...MOT...LOC 1947Z 237DEG 17KT 4142 9018
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Gibbs676
WWUS53 KDVN 202006
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
306 PM CDT Tue May 20 2025
ILC073-202015-
/O.EXP.KDVN.TO.W.0012.000000T0000Z-250520T2015Z/
Henry IL-
306 PM CDT Tue May 20 2025
...THE TORNADO WARNING FOR CENTRAL HENRY COUNTY WILL EXPIRE AT 315 PM
CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
Illinois.
Remember, a Tornado Warning still remains in effect for Henry County
until 315 PM CDT.
&&
LAT...LON 4129 9008 4130 9022 4134 9025 4140 9030
4145 9032 4149 9032 4151 9030 4152 9011
4147 9001 4117 8991 4118 8999
TIME...MOT...LOC 2005Z 237DEG 17KT 4146 9009
$$
GibbsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 20, 12:32 PM CDT, 1 hour 52 minutes earlier. Its key messages:
- Windy conditions will be seen this morning with sustained east winds of 20 to 30 mph, gusting up to 45 mph at times.
- A conditional severe risk (level 1 out of 5) is in place this afternoon along/south of Interstate 80 and east of U.S. highway 218. The primary risks look to be damaging winds and tornadoes.
- Much cooler than normal temperatures will be seen across the area Wednesday and Thursday.
Area forecast discussion, May 20, 12:32 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1232 PM CDT Tue May 20 2025 .KEY MESSAGES... - Windy conditions will be seen this morning with sustained east winds of 20 to 30 mph, gusting up to 45 mph at times. - A conditional severe risk (level 1 out of 5) is in place this afternoon along/south of Interstate 80 and east of U.S. highway 218. The primary risks look to be damaging winds and tornadoes. - Much cooler than normal temperatures will be seen across the area Wednesday and Thursday. && .SHORT TERM /THROUGH TONIGHT/... Issued at 304 AM CDT Tue May 20 2025 The large rain shield across the area with embedded thunderstorms will slowly move north through the morning. Breaks in the clouds should then develop south of I-80 that will allow differential heating to occur. Some diurnally driven isolated convective cells will probably develop by early afternoon. However, there is a respectable vort max that will catch up to the attendant surface low that will be responsible for the more substantial convection this afternoon. That raises the question regarding the severe potential. The differential heating will help initiate the diurnal storms and the associated surface low and upper level vort max will help strengthen them. Based on output from the CAMs, the overall scenario that is being suggested is low-topped supercells (i.e. storm tops not much above 30 kft). With progged freezing level heights of 10-11 kft, there will probably be a fair amount of small hail (<0.75 inch) associated with the storms. The strongest storms and associated updrafts would be capable of producing 1 inch hail. What is interesting is the progged corridor running from Keokuk, IA up to the northeast of DVN/MLI that has non-supercell tornado parameter numbers greater than 3. Numbers this high suggest that any horizontal vorticity roll would get quickly stretched if pulled into an updraft producing a tornado. The 1-5 PM time frame looks to be the most favored for any severe but initiation/continuation before/after those times is possible. Thus a padded 12-6 PM time frame is more realistic. The area of concern looks to be along/south of the I-80 corridor and generally east of U.S. highway 218. The primary severe risks look to be damaging winds and tornadoes. These will be most likely along any mesoscale boundary and near the triple point of the passing surface low. Tonight the diurnal convection will dissipate with sunset but the proximity of the upper level system suggests very isolated convection may persist well past sunset. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 304 AM CDT Tue May 20 2025 Wednesday through Thursday Assessment...very high (>90%) confidence of cooler than normal temperatures. The proximity of the upper low combined with steep mid-level lapse rates will keep plenty of clouds across the area on Wednesday with clouds slowly breaking up Thursday. As a result, temperatures will be well below normal. Wrap around rain will be seen across the area Wednesday into Wednesday evening as the storm system slowly exits the area. The best chances for rain will be north of I-80 with little if any rain south of an Ottumwa, IA to Galesburg, IL line. Rain may linger into late Wednesday night across the area. On Thursday, mid-level lapse rates remain quite steep with cold air aloft. Thus diurnal clouds are expected to develop during the day and produce some isolated showers, mainly north of I-80. Thursday night through Friday night Assessment...High (>80%) confidence on cooler than normal temperatures The model consensus has cool Canadian high pressure moving through the Midwest bringing cooler than normal and dry conditions to the area. Saturday through Monday Assessment...Medium (40-60%) confidence on precip for Saturday and Saturday night. Low (<25%) confidence beyond Saturday night Although there are differences in the details, the global models general show boundaries, either at the surface or aloft, that a storm system will follow through the Midwest Saturday/Saturday night. Subtle timing differences between the solutions have resulted in somewhat lower pops but the model consensus of 20-50 percent rain chances look reasonable this far out. The bigger questions is what happens Sunday into Monday. The CMC slows the Saturday system to a crawl and has it lingering over the Midwest for the remainder of the holiday weekend. The ECMWF and ICON models are essentially dry Sunday into Monday. The GFS/UKMET have a very weak system right on the heels of the Saturday system that has rain for Sunday/Sunday night. The UKMET has a tertiary system, albeit very weak, in the cyclonic flow aloft moving through the area on Monday producing some rain while the GFS is dry. Some but certainly not a majority of the ensemble members from the global models linger precipitation Sunday through Monday across the area. Thus the model consensus is biased by the CMC/UKMET solutions and the ensembles of the global models in keeping 30-40 percent rain chances Sunday through Monday across the area. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1214 PM CDT Tue May 20 2025 A warm/quasistationary front near I-80 will serve as a demarcation between VFR and MVFR/IFR ceilings, with the higher ceilings to the south. As the surface low pressure system lifts through the IA/IL/MO tri-state region through the afternoon, prolific scattered thunderstorms will continue. Depending on confidence at each the TAF site, PROB30 or TEMPO groups were added to highlight the period of greatest concern for lightning; the strongest storms will be capable of brief erratic winds and small hail. Through the afternoon, winds will primarily blow from the east along and north of the warm front, and from the south further south. This evening into tonight, those winds will veer to west-northwest, picking back up and featuring some gusts after around 14/15z (9-10am) Wednesday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...08 LONG TERM...08 AVIATION...Bumgardner
Hazardous weather outlook, May 20, 3:29 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Quad Cities IA IL 329 AM CDT Tue May 20 2025 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-210830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 329 AM CDT Tue May 20 2025 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a Marginal to Slight Risk (level 1 and 2 out of 5 risk) for severe storms this afternoon. The risk area is generally south of Highway 30 and east of Highway 218. Damaging winds and tornadoes are the primary risks. Localized flooding is also possible. Non-thunderstorm winds may gust up to 45 mph at times this morning. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible along and south of Interstate 80 and east of Highway 218 this afternoon. GENERAL STORM MOTION OF THE DAY: To the east northeast at 20 mph.
In the hours before
Local storm report, May 20, 9:45 AM CDT, 4 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
945 AM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM Rain 2 NNW North Liberty 41.76N 91.62W
05/20/2025 M2.10 Inch Johnson IA Trained Spotter
Current storm total rainfall.
&&
TJGLocal storm report, May 20, 10:31 AM CDT, 3 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1031 AM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM Rain 2 SW Saint Donatus 42.35N 90.57W
05/20/2025 M1.53 Inch Jackson IA Trained Spotter
Storm total rainfall so far.
&&
TJGLocal storm report, May 20, 11:15 AM CDT, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1115 AM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM Rain Walcott 41.59N 90.77W
05/20/2025 M1.75 Inch Scott IA Public
Storm total rainfall.
&&
TJGLocal storm report, May 20, 11:33 AM CDT, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1133 AM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM Rain 1 SSW Geneseo 41.44N 90.16W
05/20/2025 M1.16 Inch Henry IL Trained Spotter
Storm total.
&&
JRBLocal storm report, May 20, 11:45 AM CDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1145 AM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM Rain 1 ENE Green River 41.47N 90.32W
05/20/2025 M1.30 Inch Henry IL Trained Spotter
Storm total.
&&
JRBSpecial weather statement, May 20, 2:18 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 218 PM CDT Tue May 20 2025 IAZ051-052-063-064-202000- Linn IA-Iowa IA-Benton IA-Johnson IA- 218 PM CDT Tue May 20 2025 ...A slow-moving thunderstorm will impact portions of southwestern Linn, northeastern Iowa, southeastern Benton and north central Johnson Counties through 300 PM CDT... At 218 PM CDT, Doppler radar was tracking a slow-moving thunderstorm over Fairfax, or 7 miles southwest of Cedar Rapids, moving east at 10 mph. HAZARD...Funnel clouds and possibly weak, brief tornadoes. SOURCE...Radar indicated. IMPACT...Isolated damage to roofs, siding and trees is possible. Locations impacted include... Cedar Rapids, Marion, Hiawatha, Robins, Fairfax, Ely, Atkins, Walford, Shueyville, Norway, Bertram, Squaw Creek Park, Cedar Rapids Municipal Airport, and Morgan Creek Park. This includes Interstate 380 between mile markers 12 and 26. PRECAUTIONARY/PREPAREDNESS ACTIONS... Conditions are favorable for the development of funnel clouds, and possibly brief, weak tornadoes. The National Weather Service will conntinue to closely monitor the situation, and may issue a Tornado Warning if the threat increases. If you see a funnel cloud please seek shelter indoors and then contact your local law enforcement agency for relay to the National Weather Service. && LAT...LON 4186 9196 4199 9195 4209 9155 4186 9154 TIME...MOT...LOC 1918Z 254DEG 8KT 4191 9179 MAX HAIL SIZE...0.00 IN MAX WIND GUST...<30 MPH Ervin
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:39 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 66 min |
| May 20, 1:43 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer, Rock Island | 62 min |
| May 20, 2:03 PM CDT | Tornado Warning | DVN | Henry, Mercer, Rock Island | 29 min |
| May 20, 2:31 PM CDT | Flash Flood Warning | DVN | Rock Island | 3 hr |
| May 20, 2:37 PM CDT | Tornado Warning | DVN | Bureau, Henry | 38 min |
| May 20, 2:56 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 47 min |
Nearby
Tornado Warnings in Illinois, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.